Subscribe to this Thread…
Results 1 to 10 of 10
  1. #1
    Junior Member
    Join Date
    Oct 2009
    Posts
    1

    using Tums as binder?


    I recently started using Tums as my binder and have incredibly loud stomach noises now. It doesn't hurt so I know it's not heartburn. Does anyone else experience this?

  2. #2
    Senior Member
    Join Date
    Oct 2006
    Posts
    525

    Re: using Tums as binder?

    No, I take Tums from time to time, I am on them now and have no symptoms. In the 5 years I've been on dialysis that is the only binder I have taken. Good luck.
    May God have mercy on us all

    CK

    Idiopathic globular membranous nephritis 1999-2006
    Feb 2006 Dx about 1-2 yrs before dialysis. Dialysis start 6-2006
    Chest Cath 4 mos in center hemo dialysis
    Fistula, button holes, self stick days 07-09 in center hemo
    Graft nocturnal hemo 4Q09 to present

  3. #3
    Senior Member
    Join Date
    Jul 2009
    Posts
    127

    Talking Re: using Tums as binder?

    It's funny cause my neph just added them to my regimen with meals or any snack inbetween & I have never had the gas before I experience now! Please excuse the bluntness here but I seem to have developed quite the belch these days..

  4. #4
    Junior Member
    Join Date
    Dec 2009
    Posts
    14

    Re: using Tums as binder?

    My neph has me on calcium acetate 667 mg. I have had no issues with it.

  5. #5
    Senior Member
    Join Date
    Aug 2006
    Posts
    1,008

    Re: using Tums as binder?

    At first I used to have some tummy gurgles with Tums but after a week it seemed to calm down.
    Angie
    Kidney Korner Dialysis Ethics Forum Kidney Pix Awareness Shirts KidneySpace Donor Search
    I will be walking a Kidney Walk in Ontario Canada Sept 18th 2011

    • Peritoneal Dialysis = 4 yrs
    • Hemo Dialysis (in center) = 2 yrs
    • 2 kidney transplants = 1990 - 2001 & 2007 to present

  6. #6
    Senior Member
    Join Date
    Jan 2009
    Posts
    255

    Re: using Tums as binder?

    Mt problem is that I have such high calcium and so I was taken off the Phoslo and was put on the Renvela but the Renvela is so much more expensive and I didn't think it was working as well so I had some phoslo left over and so I started taking them again and the calcium was going up and so they took me off the phoslo and I would not be able to take the tums either because of the calcium. And now I am having real issues with the bad itching. and so I stopped eating everything that I thought was high in PO4 that is so much easier to spel than phosphorus. I am putting on this anti itch creams and such but it doesn't help that much and a half hour you are itching again. A couple of weeks ago they gave me this pill to take I went to urgent care and the pill seems to be work but they say don't drive because it makes you sleepy. I drive myself to dialysis now because the treatments starts at 0530 and not too many people want to take me to dialysis. So I drive myself and I just take the side streets not too many people are on the road at 0930-1000 am when I leave the dialysis. I could take the bus but I have to walk a mile to the bus stop and then take two buses to go four miles. and then on the way home take two busses to go four miles and than walk a mile home. We have been having some good rains lately. we need the rain but I don't feel like walking a mile in the rain. I just love to gripe now. Just be happy man you ain't dead yet

  7. #7
    Senior Member
    Join Date
    Aug 2006
    Posts
    1,008

    Re: using Tums as binder?

    Quote Originally Posted by lectropet View Post
    Mt problem is that I have such high calcium and so I was taken off the Phoslo and was put on the Renvela but the Renvela is so much more expensive and I didn't think it was working as well so I had some phoslo left over and so I started taking them again and the calcium was going up and so they took me off the phoslo and I would not be able to take the tums either because of the calcium. And now I am having real issues with the bad itching. and so I stopped eating everything that I thought was high in PO4 that is so much easier to spel than phosphorus. I am putting on this anti itch creams and such but it doesn't help that much and a half hour you are itching again. A couple of weeks ago they gave me this pill to take I went to urgent care and the pill seems to be work but they say don't drive because it makes you sleepy. I drive myself to dialysis now because the treatments starts at 0530 and not too many people want to take me to dialysis. So I drive myself and I just take the side streets not too many people are on the road at 0930-1000 am when I leave the dialysis. I could take the bus but I have to walk a mile to the bus stop and then take two buses to go four miles. and then on the way home take two busses to go four miles and than walk a mile home. We have been having some good rains lately. we need the rain but I don't feel like walking a mile in the rain. I just love to gripe now. Just be happy man you ain't dead yet

    Yeah that is one thing .. if you have high Calcium levels than you can NOT take Tums. That is for sure! I have low Calcium so that is why it is okay for me to take.

    (I hate the bus system in my city as well).
    Angie
    Kidney Korner Dialysis Ethics Forum Kidney Pix Awareness Shirts KidneySpace Donor Search
    I will be walking a Kidney Walk in Ontario Canada Sept 18th 2011

    • Peritoneal Dialysis = 4 yrs
    • Hemo Dialysis (in center) = 2 yrs
    • 2 kidney transplants = 1990 - 2001 & 2007 to present

  8. #8
    Junior Member
    Join Date
    Aug 2010
    Posts
    12

    Red face Re: using Tums as binder?

    [QUOTE=Feelinlost;30555]It's funny cause my neph just added them to my regimen with meals or any snack inbetween & I have never had the gas before I experience now! Please excuse the bluntness here but I seem to have developed quite the belch these days..:

    The calcium in TUMS (and many over the counter calcium pills) is calcium carbonate.
    The "carbonate" part is what gives many people gas (of various sorts..I'm not going to spell them out). As has been mentioned some people's guts eventually get used to the calcium carbonate; other people don't. Another form of calcium, calcium citrate, is easier on people's guts and virtually eliminates any form of gas caused by the carbonate form. [one brand name is Citracal]

    However it's usually a bit more expensive and may not work as fast as a phosphate binder that you take with a meal.
    And you should not take it or ANY calcium pill or tablet if you have high calcium levels.

    Hope this helps.

    Nancy

  9. #9
    Junior Member
    Join Date
    Oct 2010
    Posts
    11

    Re: using Tums as binder?

    Question: What are you talking about when you talk about "binders"?

  10. #10
    Junior Member
    Join Date
    Dec 2010
    Posts
    1

    Re: using Tums as binder?

    Quote Originally Posted by genia2 View Post
    Question: What are you talking about when you talk about "binders"?
    Binders are a medication that binds with phosphorus and helps it pass through your system without increasing your phosphorus levels.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •